Health Canada has issued a warning about a Chinese medicine called Bejai Bowyantan.

The substance is used to treat children with fever, stomach aches, diarrhea or the flu. It's also used for children who are having problems sleeping.

Health Canada says there's a reasonable chance that Bejai Bowyantan could cause adverse reaction or even death.

That's because five per cent of Bejai Bowyantan consists of a substance called borneolum syntheticum, which has similar toxic properties to camphor, a substance known to be extremely dangerous, especially for children.

Borneolum syntheticum can cause nausea, vomiting, dizziness, headaches, muscle twitching, and convulsions. In more serious cases, people can slip into a comma or die.

So far, no one in Canada has reported any problems with Bejai Bowyantan, but Health Canada is alerting customs to prevent any more shipments of the medicine.

It's also trying to identify all importers of the product, so it can remove it from stores.

Bejai Bowyantan is a brown powder that's usually mixed with boiling water before consumption.

It would not have an eight-digit Drug Identification Number on the label (DIN), which is used to identify products that Health Canada has deemed safe for use.